Georgia, 2020Hail and Damaging Winds in Georgia, June 27, 2020
June 27, 2020 · NWS FFC · 11 events in 9 counties and zones
Moderate instability over the region, combined with the passage of a short wave sweeping east from the lower Mississippi Valley into the southern Appalachians, produced widespread strong to scattered severe thunderstorms across north and central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $173,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate instability over the region, combined with the passage of a short wave sweeping east from the lower Mississippi Valley into the southern Appalachians, produced widespread strong to scattered severe thunderstorms across north and central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 27, 9:38 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 27, 9:38 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1038 AM EDT Sat Jun 27 2020
.UPDATE...
Aside from a few areas of midlevel virga or light sprinkles, still
looks like the main shower/storm chances will be with a weak upper
wave traversing north GA later this afternoon into evening and
cannot rule out a few strong storms but not expecting severe. The
Saharan dust has actually kept quite a few obs with reduced vsbys
near 5SM today. Minor near term adjustments to dewpts, otherwise
forecast on track and previous discussion follows...
Baker
&&
.PREV DISCUSSION... /Issued 746 AM EDT Sat Jun 27 2020/
SHORT TERM /Today through Sunday/...
Mostly clear skies over the state this morning with a few showers
still lingering across MS and AL. The southeastern U.S. is still
under moist west to southwesterly flow so expecting a few weak waves
to move across the area though the short term. These waves along
with daytime heating and increased instabilities will keep GA in a
classic summertime pattern with diurnally driven showers and
thunderstorms. Instability indices are marginal today so expecting
mainly general thunderstorms with some isolated severe storms. The
best location for these storms will be across North and Western
portions of the state today, and across the entire area Sunday. PWs
stay in the 1.4 to 1.7in range through the short term so any storms
that move over an area will drop a decent amount of precip. There
continues to be very little shear in this atmosphere so not looking
for much in the way of a tornado threat.
Temps look to stay near seasonal norms with highs Today and Sunday
mainly in the 80s to mid 90s. Lows tonight will be mainly in the
60s to near 70.
01
&&
.LONG TERM /Sunday Night through Friday/...
As we transition into next week, models are initially drier than
previous runs in response to a developing mid level ridge across
the area. In addition, instability is not all that high as
relatively warm temps aloft look to curb significant convective
development. All this points to low end chance pops for the area
for Monday afternoon and temps ranging form the upper 80s to mid
90s.
Ridge will get flattened very quickly though on Tuesday as a
shortwave moves into the Tennessee Valley. In addition, moisture
will be increasing from the south with PWATs approaching 2 inches
across Central GA. Will go with likely pops for the entire area
even though instability may struggle a bit given abundant cloud
cover across the area.
Big differences in the evolution of the developing cutoff low over
the Tennessee Valley per the latest long term guidance. The GFS
keeps the energy bottled up north of the area while the ECMWF
sends energy southward into the lower Mississippi Valley.
Regardless of the exact unfolding of this event, enough moisture
and lift should be present to warrant likely pops through Thu.
Deese
&&
.AVIATION...
12Z Update...
VFR conditions are expected through the forecast period. Showers
are developing this morning but will see another round of
thunderstorms this afternoon. They should stay mainly across West
and North GA with the ATL area TAF sites being affected this
afternoon. Winds will remain out of the W to SW with speeds in
the 10-15 kt range. Will see some gust to 20 kts in and around
convective activity.
//ATL Confidence...12Z Update...
Confidence high on all elements.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 87 70 90 72 / 30 20 20 30
Atlanta 86 71 88 72 / 30 30 20 30
Blairsville 80 65 79 66 / 40 30 50 30
Cartersville 86 69 89 70 / 40 30 30 30
Columbus 92 73 92 74 / 30 30 20 20
Gainesville 84 70 85 71 / 30 30 30 30
Macon 92 72 93 73 / 20 20 20 20
Rome 86 70 89 70 / 40 30 30 30
Peachtree City 88 70 89 71 / 30 30 20 20
Vidalia 94 74 94 75 / 20 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...01/Baker
LONG TERM....Deese
AVIATION...01
Hazardous weather outlook, Jun 27, 4:27 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
527 AM EDT Sat Jun 27 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
527 AM EDT Sat Jun 27 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Scattered showers and thunderstorms are expected to develop this
afternoon, mainly impacting north Georgia and portions of west
Georgia. Some isolated strong storms will be possible with gusty
winds, small hail, frequent lightning and heavy rainfall as the
primary concerns.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Scattered to numerous showers and thunderstorms will be possible
each afternoon and evening. Gusty winds, frequent lightning, and
heavy rain will be possible with any storms that do develop.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Thunderstorm Wind, Cherokee
- When
- June 27, 11:52 AM EST to 12:12 PM EST
- Where
- Cherokee County, 1.97 mi WSW of Waleska
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 34.307, -84.581
The Cherokee County Emergency Manager reported trees and power lines blown down along Old Mill Lane.
Thunderstorm Wind, Gordon
- When
- June 27, 1:18 PM EST to 1:30 PM EST
- Where
- Gordon County, 2.54 mi SSE of Reeves
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.434, -85.010
The Gordon County Emergency Manager reported a barn and an out building destroyed by winds at a residence on Webber Road.
Thunderstorm Wind, Bartow
- When
- June 27, 2:38 PM EST to 3:08 PM EST
- Where
- Bartow County, 2.59 mi ENE of Euharlee to 3.22 mi SE of Mc Callie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.160, -84.886
The Bartow County Emergency Manager reported trees and power lines blown down from Mission Road and Hickory Hollow area near Euharlee across Cartersville around the intersection of Rowland Springs Road and Highway 20.
Thunderstorm Wind, Cherokee
- When
- June 27, 2:47 PM EST to 3:27 PM EST
- Where
- Cherokee County, 1.39 mi WSW of Victoria to 0.85 mi S of Mica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.143, -84.623
The Cherokee County Emergency Manager reported numerous trees and power lines blown down across the county from Woodstock, Canton and Waleska to northeast of Ball Ground.
Thunderstorm Wind, Paulding
- When
- June 27, 2:50 PM EST to 3:10 PM EST
- Where
- Paulding County, 1.81 mi ENE of Nebo to 1.5 mi NNW of Picketts Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 33.838, -84.800
The Paulding County Emergency Manager reported a few trees blown down in the eastern portion of the county. One tree fell onto a home, no injuries were reported.
Thunderstorm Wind, Gwinnett
- When
- June 27, 3:20 PM EST to 3:50 PM EST
- Where
- Gwinnett County, 1.19 mi N of Norcross to 1.3 mi SE of Snellville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 33.947, -84.220
Several reports were received from the public of trees and power lines blown down from Norcross to east of Snellville.
Thunderstorm Wind, Jackson
- When
- June 27, 3:56 PM EST to 4:16 PM EST
- Where
- Jackson County, 1.18 mi SW of Fairview to 2.76 mi N of Sells
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 34.160, -83.747
The public reported trees blown down between Braselton and Pendergrass, including one on a home near the intersection of Highway 124 and Highway 332.
Thunderstorm Wind, Jackson
- When
- June 27, 4:00 PM EST to 4:02 PM EST
- Where
- Jackson County, 0.58 mi SE of Talmo
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 34.174, -83.713
The public reported a wind gust of 61 MPH measured on a home weather station on Mountain Creek Church Road.
Thunderstorm Wind, Walton
- When
- June 27, 4:03 PM EST to 4:38 PM EST
- Where
- Walton County, 0.43 mi NE of Loganville to 3.05 mi SE of Snows Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.835, -83.895
The Walton County Emergency Manager reported numerous trees blown down across the county from Loganville to Monroe, Social Circle, Gratis and Good Hope.
Hail, Dodge
- When
- June 27, 5:05 PM EST to 5:10 PM EST
- Where
- Dodge County, 0.26 mi WSW of Eastman
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.199, -83.184
A photo of hail the size of quarters was shared on social media from the intersection of 9th Avenue and Pine Drive in Eastman.
Thunderstorm Wind, Wilkes
- When
- June 27, 5:20 PM EST to 5:30 PM EST
- Where
- Wilkes County, 0.9 mi SW of Washington
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 33.720, -82.740
The public reported several large tree limbs blown down along Elizabeth Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 27 to 28, 2020$700,000 · 1.75 in hail · 15 events
- Damaging Winds in New York, June 27, 2020$70,000 · 61 kt wind · 2 events
- Damaging Winds in South Carolina, June 27, 2020$400 · 60 kt wind · 36 events
- Tornadoes and Damaging Wind in Missouri, June 27, 2020EF1 · 3 events
- Damaging Winds in Maryland, June 27, 2020$31,000 · 50 kt wind · 3 events
- Flash Flooding in West Virginia, June 27 to 28, 2020$30,000 · 4 events
- Damaging Winds in New Jersey, June 27, 202051 kt wind · 19 events
- Damaging Winds in Arizona, June 27, 2020$20,000 · 54 kt wind · 4 events
- Damaging Winds in New York, June 27, 2020$22,000 · 55 kt wind · 2 events
- Damaging Wind and High Wind in Nevada, June 27 to 28, 202059 kt wind · 16 events
- Damaging Winds and High Wind in Utah, June 27 to 28, 202070 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 27, 202052 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902904, 902906, 902907, 902909, 902910, 902911, 902912, 902915, 902913, 902903, 902914.